This won't be a long post since I need to head to bed, but I wanted to go over the different kinds of medications-the ones I've been on personally-that I can remember anyways; and what they actually do. *Disclaimer-I am NOT a doctor, and my words and advice are from a personal standpoint, not a medical basis*
I'll start with the anti-depressants, since they are the most common. I was put on Paxil when I was very young for Obsessive-Compulsive Disorder. Anti-depressants are used for people who are (obviously) depressed, for people with OCD, eating disorders, chronic pain, and anxiety. The most common is called an SSRI: selective serotonin reuptake inhibitors, which affects the level of serotonin in the brain. The worst side effect personally has been weight gain. Other than that, I haven’t noticed a whole lot. The Paxil completely changed my life when I went on it-the OCD was almost completely gone. It changed everything almost overnight.
For more information: http://en.wikipedia.org/wiki/Antidepressant
When I was diagnosed with Bipolar, I was immediately put onto Lithium, the "wonder drug". Lithium is a mood stabilizer used in almost all Bipolar patients; it works by bringing the mania down and “normalizing” the depressive state. Lithium has been used for over 60 years, and is still used the same way today...it is very effective, but has many side effects. The doctors were very hesitant to put me onto it (I was 17) because they worried I would be irresponsible and drink/party and end up back in the ER. You must be constantly monitored on lithium to make sure the levels are not too high in the blood (which would be toxic) which means constant blood tests. Plus, drinking is a VERY bad idea....and even just getting sick with the flu means you have to discontinue your doses for as long as you are sick-if you are losing fluids by throwing up or diarrhea, your lithium levels can become extremely high very quickly. Plus you must drink a TON of fluids, and watch your salt intake. And that's just some of the side effects. I'm constantly monitoring myself; watching for weakness and hand tremors. And I’m not even getting into the “spacey” feeling-like being up in the clouds all the time. I can (somewhat) understand why many Bipolars (and the mentally ill in general) refuse to take drugs-they completely squash any creativity or emotions. Sometimes you feel like a shell in your own body. Plus there is the loss of memory-a HUGE side effect.
More info: http://en.wikipedia.org/wiki/Lithium_carbonate
I'm also currently on Valproic Acid (Depakene), an anticonvulsant. I currently haven't noticed too many side effects, but I only started on it about 3 months ago. I am experiencing a severe amount of swelling and weight gain, but my doctors haven't determined if that is related to the drug changes or not. I also have to have constant tests with the Valproic Acid for liver function (a urine test), because that can become a complication. I've also been severely nauseated for the last couple months, but again it's hard to know what drug is causing what side effect!
I'm also on Xanax, which is a benzodiazepine, and I use it for times when I am extremely anxious in a certain situation. It's only works short term, but is meant for anxiety and panic attacks (which I also suffer from). I also take them to sleep (especially recently) when i can't fall asleep.
More info: http://en.wikipedia.org/wiki/Alprazolam
Drugs I'm no longer on but have been in the past:
Seroquel (atypical antipsychotic) - Just came off it 3 months ago to go onto Valproic Acid. I gained at least 50 pounds with Seroquel-which was brutal. It stopped working for me after about 3 years or so. It made me extremely tired a lot of the time, and coming off of it was HELL. I didn't sleep for about 3 weeks straight (Seroquel aids in sleep), and felt like my insides were turning outside.
More Info: http://en.wikipedia.org/wiki/Quetiapine
Lamictal (anti-convulsant) *** Went onto Lamictal, and my doctor warned me about a very dangerous rash I could develop called the SJS Rash (Stevens-Johnsons Rash) or Toxic Epidermal Necrolysis (TEN), both which are life-threatening. It starts out small and then spreads throughout the body and the mucus membranes. Only 2% of patients on Lamictal get the rash; needless to say, I was one of the unlucky ones, so I was taken off it immediately.
More Info: http://en.wikipedia.org/wiki/Lamotrigine
The next couple I don't have anything to say about them because they didn't work, so my doctor's took me off of them. I also don't remember what being on them felt like; but I wasn't on them long enough to feel any withdrawal symptoms when I came off them. I'm sure I'm forgetting a few!
More info: http://en.wikipedia.org/wiki/Topiramate
-Zyprexa (atypical antipsychotic)
More info: http://en.wikipedia.org/wiki/Olanzapine
-Risperdal (atypical antipsychotic)
More info: http://en.wikipedia.org/wiki/Risperidone
-Abilify (atypical antipsychotic)
More info: http://en.wikipedia.org/wiki/Aripiprazole
-Clonazepam (benzodiazepine)-Used for anxiety
More info: http://en.wikipedia.org/wiki/Clonazepam
-Ativan (benzodiazepine)-Used for short term anxiety (situational anxiety)
More info: http://en.wikipedia.org/wiki/Lorazepam